Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 7, NWS Riverton, WY

February 28, 2017Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 28, 2017, 10:40 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Mar 1, 2017, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 10:40 AM MST (17:40 UTC)
In effect from
Mar 1, 2017, 12:00 AM MST
Expired
Feb 28, 2017, 1:17 PM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS75 KRIW 281740
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1040 AM MST Tue Feb 28 2017

...High Winds possible in the Absaroka mountains and Cody
foothills midnight tonight through midnight Wednesday night...

.High Winds will be possible in the Absaroka mountains and Cody
foothills midnight tonight through midnight Wednesday night.
A strong pressure gradient will combine with very strong winds
aloft to produce high winds along the lower east slopes of the 
Absaroka mountains and Cody foothills. 

WYZ002-003-010600-
/O.NEW.KRIW.HW.A.0007.170301T0700Z-170302T0700Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
1040 AM MST Tue Feb 28 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from late tonight through Wednesday
evening. 

* TIMING...High winds will become possible around midnight tonight
  and may produce periods of high winds through midnight Wednesday
  night.

* WINDS...west winds of 40 to 50 mph with gusts of 65 to 75 mph.
  Highest wind expected around and west of Clark.   
  

* IMPACTS...Strong cross winds along highway 120 and Chief Joseph
  highway will produce extreme blow over threat for trucks 
  pulling light weight and high profile trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
674 
WWUS75 KRIW 282017
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
117 PM MST Tue Feb 28 2017

...High Winds are expected in the Absaroka mountains and Cody 
foothills midnight tonight through midnight Wednesday night...

.High Winds are expected to develop in the Absaroka mountains and
Cody foothills midnight tonight through midnight Wednesday night.
A strong pressure gradient will combine with very strong winds 
aloft to produce high winds along the lower east slopes of the 
Absaroka mountains and Cody foothills.

WYZ002-003-011000-
/O.UPG.KRIW.HW.A.0007.170301T0700Z-170302T0700Z/
/O.NEW.KRIW.HW.W.0008.170301T0700Z-170302T0700Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
117 PM MST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST WEDNESDAY NIGHT...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from midnight tonight to midnight MST
Wednesday night. The High Wind Watch is no longer in effect. 

* TIMING...High winds will develop around midnight tonight and 
will produce periods of high winds through midnight Wednesday 
night.

* WINDS...West winds of 40 to 50 mph with gusts of 65 to 75 mph. 
Highest wind expected around and west of Clark. 

* IMPACTS...Strong cross winds along highway 120 and Chief Joseph
  highway will produce extreme blow over threat for trucks pulling
  light weight and high profile trailers. Areas of blowing and
  drifting snow may restrict visibility below an eighth of a mile
  at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 28, 3:35 AM MST, 7 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 3:35 AM MST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
335 AM MST Tue Feb 28 2017

.SHORT TERM...Tuesday through Thursday night

Currently we have one area of snow across the Big Horn Mountains as
a shortwaves moves across the area. Meanwhile, across the west
things are quiet at this point. Another wave will move into the west
tomorrow but this one looks to have less moisture and less upper
level forcing than the wave that moved through on Monday. As a
result, we will not issue any advisories at this time. There is the
possibility for a heavier band of snow somewhere, but that is
impossible to pinpoint at this time. Meanwhile, dry conditions
should be the rule across most areas East of the Divide. There is a
small chance some snow may leak into Big Horn Basin but amounts
should be light. Otherwise expect another day of below normal
temperatures. A gusty wind will continue across the usual spots,
a.k.a. the lee of the Absarokas and the southwestern Wind Corridor.
The steadiest snow should end in the evening with only leftover
showers late at night.

On Wednesday another wave will move into the west but this wave
looks even weaker than the one on Tuesday so only lighter snow is
expected. The risk of high wind will increase Wednesday across the
Lee of the Absarokas as the 700 millibar winds increase. A high wind
watch may be needed for the Cody foothills. Mainly dry conditions
should persist East of the Divide once again. A bit of snow may be
possible across northern Wyoming at night as an Alberta Clipper
drops southward into the area. There could be some gusty winds
across Johnson County as well with cold advection behind the cold
front.

A general drying trend will continue for most areas on Thursday. At
this point, only light snow is expected across the western
mountains. There could also be a few showers in the Big Horn
Mountains with the northwest flow. Otherwise, mainly tranquil
conditions are expected other than some gusty winds in the usual
locations.

.LONG TERM...Friday through Tuesday

The models have gone drier for Friday in the northwest part of WY
with only minor coverage of snow in the mountains. The rest of the
region will be dry with breezy areas. Moisture increases in the
west late Friday night into Saturday with a good chance of snow in
the mountains and the far west valleys. Snow looks to decrease
Saturday night in the west. East of the divide will be dry
Saturday and Saturday night. The models are indicating an active
weather system for Sunday and Sunday night. The bulk of the energy
will pass across Montana and northern WY. The best chance of
precipitation will be in the west and north with lesser activity
in the central and south. It looks to be windy Sunday into Sunday
night in many locations. Cold front passes late Sunday night. Next
Monday looks dry for most places. There may be lingering snow
showers in the northwest mountains Monday. GFS model brings
moisture into the west next Tuesday while the ECMWF model is dry.
Went with collaboration forecast and left a chance of precip in
the west. Dry weather in the east next Tue. Temps will be milder
Friday through Sunday, then cooler Monday, warming back up next
Tuesday. Lower elevation snowmelt east of the divide will occur
over the weekend which would lead to runoff and localized
flooding.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Widespread MVFR to IFR conditions in low ceilings and snow are
expected to develop over the far west including KJAC and KPNA
terminals between 15Z and 19Z. Farther southeast, the coverage and
confidence in MVFR/IFR is not enough to include at KRKS or KBPI
terminals. The peak in snowfall is expected between 18Z Tuesday and
00Z Wednesday, with snowfall gradually ending in most of the lower
elevations during the evening hours. However mountain snow will
likely continue through Tuesday night. Breezy to windy westerly
winds will develop in most areas by midday in most locations. Winds
will be more southerly in Jackson hole. The windy conditions will
also cause areas of blowing snow. Mountains will be obscured much of
times.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

An area of snow showers across the Bighorn Mountains and Johnson
County will exit the area by 12z. MVFR and brief IFR conditions
could occur with these snow showers. Otherwise, VFR conditions are
expected with variable mid-high cloudiness. Windy west to southwest
wind are expected to remain or develop in most areas today. The
windiest areas will be between South Pass and Casper where some
blowing snow will occur. Some low level wind shear will be possible,
mainly on lee side of mountain ranges especially if winds weaken.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...

Fire Danger low for all of Wyoming today as a decent snow cover and
below normal temperatures will continue for many areas. Smoke
dispersion will be fair to very good across most of the forecast
area this afternoon. Periods of light snow will continue across the
western mountains. A gusty wind will continue from the Red Desert
through Natrona County today as well as the Lee of the Absarokas.
Strong to possibly high winds will be possible in the Cody Foothills
on Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 28, 3:02 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MST Tue Feb 28 2017

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MST Tue Feb 28 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Periods of light snow west of the Divide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Light snow possible in the western mountains.

Wednesday and Wednesday night...Strong to high winds possible in
the Lee of the Absaroka mountains.

Saturday night and Sunday...A chance of snow in the west. A chance
of snow east of the divide on Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts. Thank you!

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:17 PM MSTHigh Wind WarningRIWFremont, Hot Springs, Natrona, Park, Sweetwater35 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.